Hail, Cottonwood
- When
- July 13, 6:57 AM CST
- Where
- Cottonwood County, 6.39 mi NNW of Mountain Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -94.960
A thunderstorm produced quarter size hail a few miles frem Mountain Lake in Cottonwood County of southwest Minnesota on the morning of July 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail a few miles frem Mountain Lake in Cottonwood County of southwest Minnesota on the morning of July 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 5:26 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 626 AM CDT WED JUL 13 2016 .SHORT TERM...(Today and Tonight) Issued at 303 AM CDT Wed Jul 13 2016 Shortwave over south central South Dakota and western Nebraska will continue tracking slowly eastward today, while a frontal boundary sags southeastward through the forecast area through mid afternoon. A good amount of elevated instability exists near and ahead of the front this morning and will potentially become the focus for scattered thunderstorm activity today. Models begin to fire storms along the boundary around daybreak through mid morning, mainly south and east of a Tyndall to Sioux Falls to Windom line. These storms will shift eastward with the boundary focusing mainly across northwest Iowa into the mid/late afternoon. Bulk shear values reach as high as 40 to 50 kt ahead of the front, with MUCAPE values up around 2500 j/kg on the RAP and GFS, and much higher with the NAM. Mid level lapse rates are pretty steep, with a very long hodograph, so if we do manage enough mid level moisture, a few strong to severe storms will also be possible as early as mid morning. Main threat will be hail to golf balls and gusts to 65 mph. Tornadic threat is very low. Highs today will be in the 80s. Skies will clear behind the front, with mostly clear skies continuing overnight. winds will be light from the northwest, with cooler advecting into the region. Lows will reach the mid 50s to lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 303 AM CDT Wed Jul 13 2016 Cool mid level temperatures and a band of mid level moisture spreading into southwestern Minnesota and nearby areas by Thursday afternoon will be timed with a pretty weak short wave to produce some convection. It should be pretty anemic given the meager CAPE which should be less than 500 J/kg, and in fact am tempted to go just with a slight chance of showers, but will leave in isolated thunder for now. The day will be cooler under a northwesterly low level flow, with highs in the mid 70s over most of southwest Minnesota, ranging up to 80 to 85 along the Missouri River. Late Thursday night and Friday, warming aloft appears to do a slow start, with an associated increase in moisture and instability. Keeping a chance of thunderstorms developing slowly from the west fits with current model projections. The storm threat should continue to increase into the weekend and peak about Saturday night with CAPE up to the 2000-3000 J/kg range. Weak and hard to time waves in the westerly flow should nevertheless provide some lift for initiation. Surface warming will lag behind the warming aloft, with Friday being the coolest day, having highs in the 75 to 80 range. The slow warming after Friday should put highs into the 80s by Sunday. By then, the developing and capping upper ridge will begin to make itself felt, and the chance of storms should begin to drop off. This is a trend that looks to continue Monday and Tuesday, with Tuesday rain free and up to sizzling 90 plus levels highs, accompanied by higher dew points and humidity. Tuesday may see excessive heat by afternoon. If the heat index is not quite there yet, it will surely be right after the forecast period on Wednesday, as the midsummer ridge builds stronger over the area. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 626 AM CDT Wed Jul 13 2016 South of KYKN/KSPW line including KSUX...until 14z areas ceilings below 1k feet and visibilities 3-5sm/BR with scattered TSRA...14z-21z vfr with isolated TSRA...after 21z VFR. North of KYKN/KSPW line VFR through 14/12z...isold TSRA thru 13/22Z south of Interstate 90. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT WED JUL 13 2016 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 140845- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAYTIME HOURS. ISOLATED STORMS MAY BECOME SEVERE WITH HAIL TO GOLF BALL SIZE AND 65 MPH GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TODAY. IAZ001-MNZ080-081-089-098-SDZ062-065>070-140845- LYON IA-MURRAY-COTTONWOOD-NOBLES-ROCK-MINNEHAHA-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MNZ071-072-097-SDZ038>040-050-052>061-063-064-140845- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE FROM BROOKINGS INTO SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL MATLOCK 43.24N 95.94W
07/13/2016 E0.88 INCH SIOUX IA TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 3 SW ASHTON 43.29N 95.84W
07/13/2016 E0.75 INCH OSCEOLA IA TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 12:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648453.